MAUDE Adverse Event Report: EDWARDS LIFESCIENCES RETROGRADE CORONARY SINUS CARDIOPLEGIA CANNULAE; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

EDWARDS LIFESCIENCES RETROGRADE CORONARY SINUS CARDIOPLEGIA CANNULAE; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number RC2014LB
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Codes Sinus Perforation (2277); Unspecified Tissue Injury (4559)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: additional manufacturer narrative: the device was not returned for evaluation, as the device was discarded at the site.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Edwards received notification of a patient injury that resulted in a medical emergency during the use of the 14fr retrograde cannula rc 2014 lb.Reportedly, the injury was caused by an unexpected increase in stiffness in the catheter material, particularly at the tip, that led to the surgeon, who was not familiar with the material being harder than it used to be, inadvertently causing the injury.
 
Additional Manufacturer Narrative
Added information to section b5 (describe event or problem), h6 (component code), h6 (type of investigation), h6 (investigation findings) and h6 (investigations conclusions) corrected data h6 (type of investigation): "4117 device not accessible for testing" code removed.H11: additional manufacturer narrative.Product was not returned to edwards for evaluation as it was discarded.Per dhr review completed by the supplier, it was confirmed that there were no nonconformances associated with the subject lot.There was no record of changes occurring at the supplier or to the sterilization methods.The supplier was unable to confirm the failure.Based on the information available, the complaint of unexpected increase in stiffness in the catheter material is unable to be confirmed.As per information received from the supplier, there were no changes to the material used and no changes/deviations associated with the sterilization technique.The instruction for use (ifu) was reviewed and no inadequacies were identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Due to limited information available for the reported incident, a definitive root cause cannot be conclusively determined.An edwards/supplier defect has not been confirmed.
 
Event or Problem Description
Per the report received from switzerland, edwards received notification that during a sternotomy operation, while the patient was receiving retrograde cardioplegia via the coronary sinus, the coronary sinus was torn during the use of the 14fr retrograde cannula rc 2014 lb.According to the surgeon, the injury might have been caused by what they perceived as an unexpected increase in stiffness in the catheter material, either on the protective balloon or the tip of the cannula, which led him to inadvertently causing the injury.Consequently, the surgeon had to repair the coronary sinus with fine sutures, with consequent bleeding.The repair was successfully performed during cardiopulmonary pump support, with no adverse effects on the patient.According to the surgeon, who has many years of experience using these devices and has not changed their usage method, the cannulae are briefly dipped in warm nacl just before use.
 
Additional Manufacturer Narrative
Corrected data b2 and h6 (health effect - impact code and health effect - clinical code).

Brand Name
RETROGRADE CORONARY SINUS CARDIOPLEGIA CANNULAE
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2 office m2013
irvine, CA 92614
9492506615
MDR Report Key20531280
Report Number2015691-2024-08089
Device Sequence Number8324625
Product Code DWF
UDI-Device Identifier00690103034424
UDI-Public(01)00690103034424(17)260531(11)230531(10)2023051467
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123187
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model NumberRC2014LB
Device Lot Number2023051467
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by Manufacturer11/27/2024
11/27/2024
Initial Report FDA Received Date10/25/2024
Supplement Report FDA Received Date12/02/2024
12/09/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient SexUnknown